Skip to content
Includes Expert Content
Vyvanse withdraw prevention
avatar
karenelizabethann posted:
I have decided not to refill my Vyvanse persc tomorrow, and plan to stop taking it "cold turkey", because I am having anxiety, blood pressure, mood swing etc. problems with Vyvanse after taking it for 10 months now. I have stopped taking it once before and the withdraw was miserable hell!! I am a 45yr old single working mom and I simply don't have time to feel bad.
I'm terrified of what the next few days will be like. Isn't there ANYTHING persc or non persc, that will help console my sadness and exaustion, as I "detox"??
Reply
 
avatar
Patricia Quinn, MD responded:
Dear Karenelizabethann

I hope you are doing okay. Most people don't need to wean off the stimulants, but some do feel very tired and irritable when they stop. I suggest that you discuss the problems you are having with your prescibing physican and see if you can get another medication that works for you. There are lots of formulations available including a patch to treat your ADHD. You deserve to have control over your ADHD and to feel well and healthy as well.

Pat Quinn, MD
 
avatar
Gina Pera responded:
Gee, that sounds like an awful state to be in for 10 months. I don't blame you for wanting to quit.

You don't mention the dosage you are taking -- did the physician start you at the lowest dose and gradually work your way up, monitoring symptoms and side effects at each visit?

I know one 40-year-old lady who was started at an incredibly high dosage of Vyvanse and had the same kind of experience you describe -- but for a much shorter period.

The fact is, many physicians are just not careful in how they prescribe and monitor these medications. They fail to "start low, increase slow" and they also fail to monitor for the co-existing conditions that are common with adults who have ADHD. These conditions include depression and anxiety, both of which can be exacerbated by the stimulants.

Sometimes an additional medication will be needed.

I would also ask about your lifestyle habits. Are you drinking coffee? That is sometimes a lifelong habit for adults with ADHD, and they don't give it up when they start a stimulant. They should really consider giving it up, though, as it can interfere with the stimulants.

At age 45, you might also want to ask an informed physician about how perimenopause might be affecting you. You might want to read up on that topic (perimenopause) as well as nutritional supports you can pursue, such as starting the day with a protein breakfast, taking a multi-vitamin/mineral that includes B vitamins, and so forth.

best of luck to you!
Gina
 
avatar
Desperate4help replied to Gina Pera's response:
I am taking Vyvanse 30 mg. for 6 months now for narcolepsy. This med has made my depression 10x worse along with anxiety/mood. The pharmacist told me not to stop taking this med cold-turkey, that I had to be weaned off of it...how do you do that decrease dosage slowly? 30 to 20 for two weeks, and from 20 -10mg (if there is a 10mg)? Thanks.


Featuring Experts

My foray into the field of ADHD began by chance. In 1999, I picked up a library book about the brain. And what I read changed my life and my husband&#...More

Helpful Tips

Think really hard about medicating children
As a 22 year old with ADHD the best thing my parents ever did for me was not medicate me. I realized the tests I took at the age of 7 and ... More
Was this Helpful?
5 of 12 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.